Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 83, NWS Green Bay, WI

August 29, 2016Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 29, 2016, 5:27 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2016, 5:27 PM CDT (22:27 UTC)
Expired
Aug 29, 2016, 5:47 PM CDT
In force
20 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 155 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:33 PM CDTHAIL 1Sugar Camp, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WUUS53 KGRB 292227
SVRGRB
WIC085-125-292300-
/O.NEW.KGRB.SV.W.0083.160829T2227Z-160829T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
527 PM CDT MON AUG 29 2016

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN VILAS COUNTY IN NORTH CENTRAL WISCONSIN...
  NORTHEASTERN ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 600 PM CDT

* AT 525 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF EAGLE RIVER...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EAGLE RIVER...THREE LAKES...SUGAR CAMP...CLEARWATER LAKE AND ST
  GERMAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4575 8941 4591 8948 4600 8915 4580 8907
TIME...MOT...LOC 2225Z 258DEG 9KT 4584 8935 

HAIL...1.00IN
WIND...60MPH
 
$$

RDM
1 follow-up statement
409 
WWUS53 KGRB 292247
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
547 PM CDT MON AUG 29 2016

WIC085-125-292257-
/O.CAN.KGRB.SV.W.0083.000000T0000Z-160829T2300Z/
VILAS WI-ONEIDA WI-
547 PM CDT MON AUG 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VILAS AND
NORTHEASTERN ONEIDA COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4575 8941 4591 8948 4600 8915 4580 8907
TIME...MOT...LOC 2244Z 258DEG 9KT 4588 8898 

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:36 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 29, 2:36 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
236 PM CDT MON AUG 29 2016

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 235 PM CDT Mon Aug 29 2016

The main forecast focus continues to be on precipitation chances
as a cold front slowly moves east across the Upper MS Valley/Great
Lakes over the next 24 hours.

The 19z MSAS surface analysis showed an area of high pressure over
Lower MI, a cold front extended from western Ontario southwest
through central MN to a weak area of low pressure over central SD.
Radar mosaic was generally quiet over WI this afternoon, other
than some chaff that moved into east-central WI.

Anticipate precipitation to remain sparse across the forecast area
this evening due to a lack of focusing mechanism. However, the
approach of the cold front toward central WI late tonight could
bring the next chance of showers and thunderstorms, especially to
north-central and central WI. Even with nocturnal cooling of the
atmosphere, the air mass remains unstable through the night, thus
thunder chances would be necessary although weak shear would
preclude any storms from becoming severe. Also expect to see more
fog for tonight, but amount of cloud cover will ultimately
determine how thick the fog can get. Another mild/muggy night on
tap with min temperatures in the middle 60s north, middle to upper
60s south.

The cold front is forecast to gradually push across the rest of
northeast WI on Tuesday. Air mass to remain warm, moist and
unstable with dew points in the middle 60s to around 70 degrees
with SBCAPES between 1500 and 2500 J/KG. Bulk shear values to
remain weak and with expected cloud cover overhead, this would
severely crimp any storm from turning severe. Therefore, have pops
accompanying the frontal passage with locally heavy rainfall and
brief gusty winds the main threat. Precipitation trends to
diminish from NW to SE in the afternoon with decreasing clouds for
the northwest half of WI. Max temperatures on Tuesday to range
from the middle to upper 70s north, to the lower to middle 80s
south.

.LONG TERM...Tuesday Night Through Monday
Issued at 235 PM CDT Mon Aug 29 2016

Ridging will build in across the western Great Lakes by the middle
of the week, bringing the first fall like temperatures to the
region. Temperatures by Thursday are forecast to fall a good 5
degrees below normal for this time of year with highs in the upper
60s to lower 70s. The next chance for rain could be on Thursday
across the lakeshore counties as models are generating some lake
effect rain showers across Lake Michigan. However not all model
solutions are generating these showers with the best convergence
offshore, therefore will continue with a dry forecast with this
issuance.

The high will provide for a long stretch of dry weather across
the region with rain not introduced back into the forecast until
Sunday. Even this return of precipitation is in question as the
long range models are hinting that the region may not get much in
the way of rain until later Sunday night or even into Monday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1236 PM CDT Mon Aug 29 2016

An unsettled weather pattern expected over the next 24 hours
across northeast WI as a warm, unstable air mass to reside across
the Great Lakes. Isolated to scattered showers and thunderstorms
are possible this afternoon mainly due to various outflow
boundaries from earlier storms to our northwest. The set-up is
expected to continue through tonight, along with another round of
fog which could send local visibilities down to LIFR conditions
between 06z-14z Tuesday. A better chance of seeing showers and
thunderstorms will be on Tuesday as a cold front pushes through
Wisconsin. While VFR conditions are expected to be dominant,
MVFR/IFR conditions may exist near any thunderstorm activity.
Winds are forecast to be be S-SW through tonight, then shift to
the W-NW on Tuesday behind the cold front.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Kurimski
AVIATION.......Kallas
Hazardous weather outlook, Aug 29, 3:00 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT MON AUG 29 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
300 PM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN AND PARTS OF
CENTRAL WISCONSIN. A FEW OF THESE STORMS COULD PRODUCE GUSTY
WINDS AND HEAVY RAINFALL...BUT REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AS A COLD FRONT
PUSHES ACROSS WISCONSIN. A FEW OF THE STRONGER STORMS COULD AGAIN
PRODUCE GUSTY WINDS AND HEAVY RAINFALL.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND MONDAY AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST. IT IS TOO EARLY TO
DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR
TUESDAY...BUT SPOTTERS SHOULD REPORT ANY WIND GUSTS OVER 40 MPH
TO THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-302000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
300 PM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THUNDERSTORMS MAY POSE A HAZARD TO BOATERS TUESDAY AND TUESDAY
EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND MONDAY AS A
LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. IT IS TOO EARLY TO
DETERMINE IF THESE STORMS WILL BE SEVERE.

KALLAS/KURIMSKI

In the hours before

Special weather statement, Aug 29, 5:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
515 PM CDT MON AUG 29 2016

WIZ010-292245-
ONEIDA-
515 PM CDT MON AUG 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...

AT 514 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF EAGLE RIVER...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THREE LAKES...SUGAR CAMP AND CLEARWATER LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4586 8930 4586 8918 4590 8918 4589 8912
      4566 8913 4570 8949 4588 8949 4590 8930
TIME...MOT...LOC 2214Z 270DEG 10KT 4580 8939

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:15 PM CDTSpecial Weather StatementGRBOneida30 min
Aug 29, 5:45 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest30 min
Aug 29, 6:26 PM CDTSpecial Weather StatementGRBFlorence49 min
Aug 29, 6:54 PM CDTSpecial Weather StatementGRBVilas51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.